Avoid Giving Aspirin to Children
Grown-ups who feel achy and feverish often reach for an aspirin. But you should never give an aspirin to a child or teenager who feels that way. Aspirin use by children and teens with viral infections has been linked to Reye syndrome, a rare but severe condition.
Reye Syndrome at a Glance
Reye syndrome usually strikes children younger than 15. It typically starts about a week after they come down with a common viral infection, such as a cold, the flu, or chickenpox. Doctors still aren’t sure exactly what causes Reye syndrome. But research shows that giving children aspirin to treat a viral illness may trigger it.
Children who develop Reye syndrome usually seem to be getting better after an ordinary viral infection. Then they suddenly take a turn for the worse. They may vomit repeatedly and frequently, and they may become listless or sleepy. Within hours, some children become agitated, confused, or irritable. Others become unresponsive. As the disease continues to worsen, it may cause seizures or a deep coma.
Reye syndrome can become very serious very quickly. Call your pediatrician or go to the emergency room right away if you suspect that your child’s illness is following this course.
Although Reye syndrome can affect any organ in the body, it’s most harmful to the brain and liver. With early treatment, however, there is an excellent chance for recovery. In the hospital, doctors can quickly respond to any medical emergencies that may arise. They can also reduce swelling in the brain, decreasing the risk for permanent brain damage.
Preventing Reye Syndrome
Fortunately, you can help protect your child from getting Reye syndrome. Since health experts first began warning parents about the link between Reye syndrome and aspirin in children, the number of cases has fallen dramatically. Today, the American Academy of Pediatrics (AAP) recommends never giving aspirin to a child or teen who may have a viral infection. Watch for these words on a product’s label. They indicate that the product contains aspirin:
If your child or teen needs medicine for mild discomfort and fever, the AAP recommends using acetaminophen (for example, Tylenol) or ibuprofen (for example, Advil and Motrin). However, don’t give ibuprofen to a child who is dehydrated or vomiting continuously. Always follow the label instructions, and be sure to give the correct dose. If you have any questions about safe use of these medicines, ask a pediatrician or pharmacist.
Do not give aspirin to a child or teen who feels achy or feverish.
Doctors aren’t sure what causes Reye syndrome. But research shows that giving children aspirin to treat a viral illness may trigger it.
Reye syndrome can affect any organ in the body, but it’s most harmful to the brain and liver. With early treatment, however, there is an excellent chance for recovery.
© 2018 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced
or reprinted without permission from Healthgrades Operating Company, Inc. Use
of this information is governed by the Healthgrades User Agreement.
- Chickenpox (Varicella) Prevention & Treatment. Centers for Disease Control and Prevention. http://www.cdc.gov/chickenpox/about/prevention-treatment.html
- Reye Syndrome. American Academy of Pediatrics. http://www.healthychildren.org/English/health-issues/conditions/abdominal/pages/Reye-Syndrome.aspx
- Common Over-the-Counter Medications. American Academy of Pediatrics. http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/Pages/Common-Over...
- Reye Syndrome. American Liver Foundation. http://www.liverfoundation.org/abouttheliver/info/reye/
- What Is Reye's Syndrome? National Reye's Syndrome Foundation. http://www.reyessyndrome.org/what.html